After 13 months and 10 days, I took my final antidepressant today – and tried to fathom whether it’s been worth all the pill popping.
A 30-second psychedelic headrush of an advert from 1990 tries to convince viewers that if they need a little perk-up only Smarties – be they pink, green, purple or red – have the answer. If you believe the marketing hype… then just maybe they do.
Writer Andrew Solomon would certainly agree. “If you think standing on your head for 20 minutes every day makes you feel better, then it works,” he says in this Ted Talk before admitting that it was on realising the value of placebo that he became more tolerant of alternative techniques for treating mental illness.
For “standing on your head” read chatting, hugging, running, religion, Sherbert Dib Dabs or Smarties. And antidepressants? Yes, after much deliberation, those too.
Having submitted to/seized responsibility (delete as per current mindset) to taking these jolly pills in March 2016, I took my final 37.5mg tablet of Venlafaxine this morning. A different kind of stabiliser to the one I’d had finally removed from my first bike as kid, but somewhat analogous in terms of trying to minimise the wobbles.
I was a diligent bugger. Every morning and every evening as per the script. Boring as hell, teetotal, and with the option of opening a small pharmacy with the over-ordered sleeping tablets, beta-blockers, Venlafaxine and Mirtazapine (antidepressants) scattered round my flat in Peckham.
Why now for another blog? My mum turned 70 three weeks ago, and my daughter flew to Kenya to volunteer for a government-backed charity shortly afterwards. Great celebrations, yet milestones that lead to introspection.
Becoming drug-free also inevitably meant reflection on the steps I’d taken since the start of 2016, and in the pretence of charting progression, but with more than a nod to punitiveness, I dug back into my journal to the day I started medication: March 25 last year.
This is the diary entry with certain parts redacted and the frightening number of literals corrected.
March 25: Good Friday Fog
I lie in bed, having switched to writing this journal to convince myself that these drugs have not completely derailed my senses, and – if it happens – at least I can jot down my thoughts before they are completely erased. It is 10.11pm and I have popped the Mirta-something, an antidepressant, and Propran-something, a beta-blocker, and noted the ‘MUST NOT BE STOPPED UNTIL DOCTOR SAYS’ labelling. I have put trust in my psychiatrist rather than myself, which seems the easier option. Mind has now gone blank. It happened this morning too. Completely blank. Scary. Breathe. Let’s start at the beginning. I woke at 7.35am and staggered out of the house at 10.30am. I have decided not to take Zopiclone, a sleeping pill, tonight because this morning was such a struggle. I jogged 8 ½ miles to my friends in Maida Vale and arrived somewhat confused having not been able to find their house. I’d only been there about 10 times previously. They are travelling to the USA to launch their start-up business and I’d requested if I could help for the day. I sat on the sofa for 10mins with a cup of tea, provided a few contacts and then slept for two hours in the spare room. My slumbers were wracked with anxiety. I was woken by an energetic seven-year-old and wasn’t really in the mood to converse. This made me sad, as I love kids. I ran back through London later, chasing pavements and listening to a tribute to the late Dutch footballer Johan Cruyff, with the old crackling commentary from the Seventies. I downloaded William Styron’s Darkness Visible: A Memoir of Madness to my kindle. It has been recommended to me by Sally, the shrink, as a way of understanding my condition. I’d also spoken to my girls, just quickly, and thankfully they seemed a world away. It’s time to sign off now. Who knows about tomorrow. The drugs have changed things once more, but I’m committed now. I wonder, deep down, if I want to get through this.
I’m writing this blog, so it did get better, of course. As the dose of Mirtazapine doubled, its sedative effects meant I could stop the sleeping tablets and the need for beta-blockers became less frequent as my metabolism settled and the anxiety lessened. I deteriorated again when, in an effort to improve the morning moods, Venlafaxine was added and needed time to bed in. I’d often describe it as feeling like a GCSE chemistry experiment, and it was certainly an education. Some days were more difficult than others to keep persevering but understanding progression was not going to be linear helped.
As did the hackneyed term of mindfulness. I’d listen to the free Take 10 taster on Headspace, a meditation app, time after time in an attempt to clear my mind. While it felt like trying to put out a bushfire with a water pistol, the premise of stepping back and seeing those emotions for what they were: a mixture of shaken brain chemicals, stress, and a gripping depressive state, I had blind faith that at least I was trying to do the right thing. Incrementally my lot improved.
I made the decision to come off the drugs at the end of January. I’d been steady on 30mg of Mirtazapine and 150mg of Venlafaxine for nine months and both the psychiatrist and psychological consultant, who I would see for more regular talking therapy, were in agreement. The consensus was that heading into summer would be the time to reduce the dose because of the additional Vitamin D from the sun’s rays. Now, or wait another 12 months, were the pragmatic options.
I discussed the compromised choice to start antidepressants here, and the decision to quit was more straightforward. The risk of having to restart the process from scratch should it not work out was the major concern because that would mean not merely overcoming the turmoil of the adjustment period again, but the negative self-analysis of failing to cope without artificial assistance and the prospect of long-term dependence.
The Catch-22 that thinking I no longer needed to take antidepressants probably means they were working would also nag at me.
The watchword is patience. Under professional advice, I lowered the dose fortnightly by what I perceived to be the lowest incremental amount, although I’ve since heard stories of how others would quarter the tiniest of tablets and consume with military precision.
The gentle taper is important to negate both a mental and physical relapse. From vomiting to diarrhoea, nightmares to night sweats, there is a pernicious list of symptoms for anyone brave enough to search ‘reducing antidepressants too quickly’ on the web.
Even with the most disciplined approach, side-effects are common. Two in every three of us experience withdrawal symptoms when coming off antidepressants, a study by the Royal College of Psychiatrists found. It was low with Mirtazapine (21%), but highest with Venlafaxine (82%), my morning stimulant. This chimed with my experience.
Anxiety, dizziness and vivid dreams and, later, disconcerting pins and needles, were my most common issues. The former I experienced as a sense of being overwhelmed but could often attribute to life triggers; I’d deliberately filled my schedule with everything from studying for a diploma in sports massage to starting podcasts, renting out property on AirBnB, and investigating broad-ranging freelance journalist projects. All subjects – including the latter, no doubt – where my knowledge gap is vast.
The upshot is I’m still standing. Still putting one foot in front of the other – only more slowly these days. Physically weaker, mentally healthier.
Had I been able to first endure, then recover and evolve without taking antidepressants, I would dearly have loved to.
Would I advocate anyone turning to chemical assistance for depression? If they need a kickstart, have tried alternatives and the drugs are part of a toolkit for recovery (not just coping), then yes.
Do Smarties have the answer? Only the red ones. As long as you believe it.
For anyone looking to wean themselves off antidepressants the Royal College of Psychiatrists offers the following advice:
- Make an informed decision and discuss the options with a health care professional
- Make a plan and plot the the speed of reduction a health care professional
- Seek support from friends and family
- Stick to the plan and reduce slowly
- Stay in touch with a health care professional
- Be prepared to stop the reduction or increase your dose again if needed
- Keep a diary of your symptoms and drug doses
- Monitor your mood, and ask a close friend and family member for a objective view too
- It may take some time before you fully stabilise
- Stay active
- Keep practising Cognitive Behavioural Therapy (CBT)/relaxation techniques
- Go back to see your doctor if you are worried about how you feel.
And finally from me, and perhaps the hardest one of all: stay patient. It will all be worth it.